Alert archive / Illinois / Areal Flood Warnings in 2021
Areal Flood Warning 5, NWS Lincoln, IL
NWS Lincoln, IL issued this areal flood warning at Aug 12, 2021, 3:01 PM CDT for Champaign County, McLean County, Illinois. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2021, 3:01 PM CDT (20:01 UTC)
- Expired
- Aug 12, 2021, 9:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Champaign County, IL, McLean County, IL
The radar
The Lincoln radar (KILX), 88 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 4:00 PM CDT | FLOOD | Saybrook, IL | 3850 EAST RD CLOSED DUE TO FLOODING SOUTH OF SAYBROOK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1191 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
373
WGUS43 KILX 122001
FLWILX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Lincoln IL
301 PM CDT Thu Aug 12 2021
ILC019-113-130200-
/O.NEW.KILX.FA.W.0005.210812T2001Z-210813T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Champaign IL-McLean IL-
301 PM CDT Thu Aug 12 2021
The National Weather Service in Lincoln has issued a
* Flood Warning for...
Southeastern McLean County in central Illinois...
Northwestern Champaign County in east central Illinois...
* Until 900 PM CDT.
* At 301 PM CDT, Doppler radar indicated heavy rain due to
thunderstorms. Flooding is ongoing in the warned area. Between 3
and 5 inches of rain have fallen.
* Some locations that will experience flooding include...
Saybrook, Ludlow, Bellflower and Foosland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4034 8846 4033 8859 4050 8860 4050 8846
4043 8846 4040 8846 4040 8845 4040 8842
4040 8840 4040 8838 4040 8833 4040 8823
4040 8821 4040 8818 4040 8808 4040 8805
4036 8806
$$
Shimon1 follow-up statement
594
WGUS83 KILX 130203
FLSILX
Flood Statement
National Weather Service Lincoln IL
903 PM CDT Thu Aug 12 2021
ILC019-113-130213-
/O.EXP.KILX.FA.W.0005.000000T0000Z-210813T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Champaign IL-McLean IL-
903 PM CDT Thu Aug 12 2021
...FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN MCLEAN AND
NORTHWESTERN CHAMPAIGN COUNTIES...
The heavy rain has ended and flood waters are receding. Flooding is
no longer expected to pose a threat, however please continue to heed
remaining road closures.
LAT...LON 4034 8846 4033 8859 4050 8860 4050 8846
4043 8846 4040 8846 4040 8845 4040 8842
4040 8840 4040 8838 4040 8833 4040 8823
4040 8821 4040 8818 4040 8808 4040 8805
4036 8806
$$
37What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this areal flood warning went out at Aug 12, 12:35 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 12, 12:35 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1235 PM CDT Thu Aug 12 2021 .SYNOPSIS... Issued at 246 AM CDT Thu Aug 12 2021 Morning thunderstorms over parts of central IL, will give way to another hot and humid day. A heat advisory is in effect from noon to 7 pm, south of a Canton to Danville line. A cold front pushing south into the region late this afternoon and evening, will bring a chance for strong to severe thunderstorms and locally heavy rainfall. Some lingering showers or storms are possible on Friday, but a trend to drier and cooler weather will be underway, as high pressure builds in from the northwest to start the weekend. && .UPDATE... Issued at 1212 PM CDT Thu Aug 12 2021 Very heavy rainfall from intense updrafts has produced areas of flooding this morning in McLean and N Champaign counties, where 3 to 5 inches of rain have fallen. An elongated area of sustained forcing for precip has developed across the northern half of our CWA. Generally elevated instability is being tapped by a continued strong mid-level flow, and back-building storms will likely continue for several more hours. Will need to monitor closely for additional flash flood warnings. We have lowered high temps across the north due to clouds/rain that will likely not break up until mid-afternoon at the earliest. CAMs have been missing the current storms, but continue to show steady dissipation of the convection through early afternoon. Confidence in any CAM solution is low at this point, so will continue storm chances for a good portion of the afternoon. The general consensus for tonight is for a complex of storms to erupt in west-central IL toward mid-evening, then expand and accelerate to the SE as a squall line. Have continued that trend in the forecast for now. && .SHORT TERM...(Today and tonight) ISSUED AT 246 AM CDT Thu Aug 12 2021 2 am surface map indicated a pre frontal trof from southeast WI into south central IA. South of this boundary, elevated moist advection aided by a 40 kt low level jet allowed scattered showers and storms to form in a convergence zone, affecting areas south of I-80 and north of a Macomb to Bloomington line. Weak mid level flow leads to a low severe potential, although small hail would be possible given steep mid level lapse rates. High PWs near 2" and training storms make locally heavy rain and isolated flash flooding a possibility over the next few hours over the northern CWA. Prolific cloud to ground lightning strikes have also been noted. CAMs suggest this activity weakens toward sunrise as the LLJ wanes, leaving debris clouds and a capped airmass across central IL. This should limit convection through much of the afternoon. It will be another hot and humid day, though debris clouds give some uncertainty to the high temp forecast. Still, most areas to see lower 90s highs assuming clearing eventually occurs, and mid 70s dewpoints. In collaboration with surrounding offices, have issued a Heat Advisory south of a Canton to Danville line, from noon to 7 pm. Heat indices peak around 105F here, and closer to 100F farther north. The next good chance for storms will be tied to the cold front, pressing south into east central IA and northwest IL late this afternoon. Airmass ahead of this plenty unstable with 3000 J/kg CAPE into mid evening along with 30-40 kt bulk shear, better than recent days. This supports a severe weather threat (primarily damaging wind), gradually diminishing towards midnight as both instability and shear trend down. The most favored area for severe highlighted by SPC Day 1 slight risk northwest of a Jacksonville to Bloomington line. PWs around 2" present a localized flash flood threat, especially where training occurs. .LONG TERM...(Friday through Wednesday) ISSUED AT 246 AM CDT Thu Aug 12 2021 Latest guidance has trended faster with the frontal timing through the southern CWA Friday afternoon, which should push the severe threat farther south into the Ohio Valley. Still have lingering pops behind the front, but should see a drying trend from the northwest. Dewpoints fall into the 60s north of I-70 during the afternoon. This, along with highs in the low to mid 80s signal the start of a more comfortable weather pattern. Saturday through Monday, large surface ridge sets up over the Great Lakes, providing a dry northeast flow to central IL. This results in low 80s highs and seasonably low dewpoints in the low/mid 60s. Tuesday through Wednesday, the highs shifts east eventually veering low level flow southeast, for gradually warming temperatures and rising dewpoints. With the increased instability, low chances for thunderstorms each afternoon in eastern IL. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1234 PM CDT Thu Aug 12 2021 Scattered thunderstorms will continue to advance across central IL from west to east through mid-afternoon, with very heavy rainfall. The corridor is mainly affecting BMI, but PIA and CMI could see a stray storm drift within 5SM of the airport at times. Another line of storms will accompany a cold front dropping southeast across the area later this evening. There is some uncertainty in coverage and timing, so continued utilize VCTS at this time, except for SPI where a TEMPO was included from 05z-07z for the line of storms to affect that area. IFR reductions and gusty winds possible with any of the storms through this evening. Southwest winds to gust up to 20 kt at times this afternoon, before decreasing in the vicinity of the front this evening. A wind shift to N-NW is projected for Friday morning in the wake of tonights cold frontal passage. && .ILX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for ILZ036-040>057- 061>063-066>068-071>073. && UPDATE...Shimon SYNOPSIS...25 SHORT TERM...25 LONG TERM...25 AVIATION...Shimon
Hazardous weather outlook, Aug 12, 11:42 AM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1142 AM CDT Thu Aug 12 2021 ILZ036-040>048-131100- Cass-Champaign-De Witt-Fulton-Logan-Mason-Menard-Piatt-Schuyler- Vermilion- 1142 AM CDT Thu Aug 12 2021 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Widespread storms are possible across the region this afternoon, but storms are more likely tonight. Storms will be capable of producing damaging winds, as well as frequent lightning and heavy rain. The heat index is expected to range from 100 to 105 degrees this afternoon. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Scattered storms will linger into Friday morning, before passage of a cold front. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight, with the most likely time frame between 8 pm and midnight. ILZ027>031-037-038-131100- Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford- 1142 AM CDT Thu Aug 12 2021 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered storms are possible across the region this afternoon, but storms are more likely tonight. Storms will be capable of producing damaging winds, as well as frequent lightning and heavy rain. The heat index is expected to be around 100 degrees this afternoon. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Scattered storms will linger into Friday morning, before passage of a cold front. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight, with the most likely time frame between 8 pm and midnight. ILZ049>057-061>063-131100- Christian-Clark-Coles-Cumberland-Douglas-Edgar-Macon-Morgan- Moultrie-Sangamon-Scott-Shelby- 1142 AM CDT Thu Aug 12 2021 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated storms are possible across the region this afternoon, but storms are more likely tonight. Storms will be strong to locally severe, with strong winds, frequent lightning and heavy rain. The heat index is expected to range from 100 to 105 degrees this afternoon. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Scattered storms will linger into Friday, before passage of a cold front. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight, with the most likely time frame between 11 pm and 3 am. ILZ066>068-071>073-131100- Clay-Crawford-Effingham-Jasper-Lawrence-Richland- 1142 AM CDT Thu Aug 12 2021 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... The heat index is expected to range from 100 to 105 degrees this afternoon. A few thunderstorms are possible this evening, but are more likely after midnight. These are not expected to be severe. Minor flooding will continue on the Embarras River near Lawrenceville, and the Little Wabash River near Clay City. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Scattered thunderstorms will occur on Friday, until passage of a cold front. These are not expected to be severe. Minor flooding on the Embarras River will subside early Friday morning, but linger on the Little Wabash River through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Baker
In the hours before
Special weather statement, Aug 12, 1:45 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Lincoln IL
145 PM CDT Thu Aug 12 2021
ILZ043>045-121930-
Piatt-De Witt-Champaign-
145 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of central Piatt,
eastern De Witt and southwestern Champaign Counties through 230 PM
CDT...
At 144 PM CDT, Doppler radar was tracking a strong thunderstorm near
De Land, or 8 miles north of Monticello, moving southeast at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Monticello around 150 PM CDT.
White Heath around 155 PM CDT.
Seymour and Lake Of The Woods around 200 PM CDT.
Other locations in the path of this storm include Bondville,
Champaign, Savoy, Tolono and Pesotum.
This includes the following highways...
Interstate 57 between mile markers 221 and 242.
Interstate 72 between mile markers 158 and 182.
Interstate 74 between mile markers 159 and 189.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4001 8873 4026 8863 4019 8808 3989 8818
TIME...MOT...LOC 1844Z 293DEG 29KT 4015 8858
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SBSpecial weather statement, Aug 12, 2:23 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Lincoln IL
223 PM CDT Thu Aug 12 2021
ILZ045-046-055-057-122015-
Douglas-Vermilion-Champaign-Edgar-
223 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of northern Edgar,
southern Vermilion, southern Champaign and northeastern Douglas
Counties through 315 PM CDT...
At 222 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sidney, or 9 miles southeast of Champaign, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Ogden around 230 PM CDT.
Homer and Broadlands around 235 PM CDT.
Allerton around 240 PM CDT.
Other locations in the path of this storm include Fairmount, Catlin,
Sidell, Georgetown and Ridge Farm.
This includes the following highways...
Interstate 57 between mile markers 218 and 233, and near mile marker
243.
Interstate 74 between mile markers 180 and 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3992 8845 4022 8821 4014 8753 3971 8754
TIME...MOT...LOC 1922Z 287DEG 35KT 4006 8810
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SBSpecial weather statement, Aug 12, 2:35 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Lincoln IL
235 PM CDT Thu Aug 12 2021
ILZ050>052-122000-
Sangamon-Morgan-Christian-
235 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of west central
Christian, Sangamon and southeastern Morgan Counties through 300 PM
CDT...
At 235 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chatham, or near Springfield, moving southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Rochester around 240 PM CDT.
Auburn around 245 PM CDT.
Divernon around 250 PM CDT.
Pawnee around 255 PM CDT.
Other locations in the path of this storm include Kincaid, Bulpitt
and Jeisyville.
This includes the following highways...
Interstate 55 between mile markers 78 and 104.
Interstate 72 between mile markers 61 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3993 8962 3953 8926 3952 9023 3969 9032
TIME...MOT...LOC 1935Z 324DEG 33KT 3972 8970
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SBLocal storm report, Aug 12, 2:49 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
249 PM CDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM TSTM WND GST 2 NW GRANDVIEW 39.84N 89.64W
08/12/2021 M60 MPH SANGAMON IL NWS EMPLOYEE
&&Local storm report, Aug 12, 2:58 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
258 PM CDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG JEROME 39.77N 89.68W
08/12/2021 SANGAMON IL PUBLIC
TREES DOWN ON ISLES AND LEONARD RD AS WELL
AS LEONARD AND REED.
&&Local storm report, Aug 12, 3:01 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
301 PM CDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM TSTM WND DMG 1 E GRANDVIEW 39.82N 89.61W
08/12/2021 SANGAMON IL EMERGENCY MNGR
POWER OUTAGES REPORTED.
&&The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:45 AM CDT | Heat Advisory | ILX | Cass, Champaign, Christian, Clark, Clay, Coles and 22 more | 15 hr |
| Aug 12, 2:59 AM CDT | Special Weather Statement | ILX | McLean | 46 min |
| Aug 12, 3:14 AM CDT | Severe Thunderstorm Warning | ILX | McLean | 31 min |
| Aug 12, 3:51 AM CDT | Special Weather Statement | ILX | McLean | 24 min |
| Aug 12, 4:02 AM CDT | Special Weather Statement | ILX | Tazewell | 43 min |
| Aug 12, 4:26 AM CDT | Severe Thunderstorm Warning | ILX | Logan, McLean, Tazewell | 21 min |
| Aug 12, 8:12 AM CDT | Special Weather Statement | ILX | McLean | 48 min |
| Aug 12, 9:13 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, McLean | 47 min |
| Aug 12, 9:24 AM CDT | Areal Flood Advisory | ILX | DeWitt, McLean, Piatt | 3 hr |
| Aug 12, 10:04 AM CDT | Flash Flood Warning | ILX | Champaign, McLean | 5 hr |
| Aug 12, 10:52 AM CDT | Severe Thunderstorm Warning | ILX | Champaign | 38 min |
| Aug 12, 11:17 AM CDT | Flash Flood Warning | ILX | Champaign, DeWitt, Piatt | 3 hr |
| Aug 12, 11:26 AM CDT | Special Weather Statement | ILX | Fulton, Tazewell | 49 min |
| Aug 12, 12:16 PM CDT | Special Weather Statement | ILX | Logan | 44 min |
| Aug 12, 1:05 PM CDT | Special Weather Statement | ILX | Vermilion | 40 min |
| Aug 12, 1:45 PM CDT | Special Weather Statement | ILX | Champaign, Piatt | 45 min |
| Aug 12, 2:16 PM CDT | Flash Flood Warning | ILX | Champaign, DeWitt, Piatt | 119 min |
| Aug 12, 2:23 PM CDT | Special Weather Statement | ILX | Champaign | 52 min |
| Aug 12, 2:35 PM CDT | Special Weather Statement | ILX | Christian, Morgan, Sangamon | 25 min |
| Aug 12, 2:43 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Sangamon | 47 min |
| Aug 12, 2:53 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 37 min |
| Aug 12, 3:08 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Moultrie, Shelby | 52 min |
| Aug 12, 3:43 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland, Effingham, Moultrie, Shelby | 47 min |
| Aug 12, 4:15 PM CDT | Flash Flood Warning | ILX | Douglas, Moultrie, Shelby | 3 hr |
| Aug 12, 4:29 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Crawford, Cumberland, Effingham, Jasper, Shelby | 46 min |
| Aug 12, 5:09 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Crawford, Jasper | 36 min |
| Aug 12, 5:28 PM CDT | Special Weather Statement | ILX | Scott | 32 min |
| Aug 12, 5:30 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Scott | 18 min |
Nearby
Areal Flood Warnings in Illinois, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.